By Michelle_g_peters Latest Reply 2012-08-12 02:46:23 -0500
Started 2012-07-10 00:28:37 -0500

I am newly diagnosed and I just started metformine. I took my first pill about 10 minutes ago. I get anxiety with meds. What can I expect and what are e everyones thoughts on this drug?

27 replies

mystikfairy61 2012-08-12 02:46:23 -0500 Report

I was on it when first diagnosed and had severe diarrhea no matter when I took it. I was then switched to the extended release to be taken only at night and still had the same problem. I am finally on Glipizide and it is working great, great BG levels and no side effects.

techguy87114 2012-07-25 10:06:43 -0500 Report

it will take some time for you to get used to it. I was diag'd on 02/07 and take the same med. it took me a bit to "regulate" on it as well..
Metformin is a good drug, at least it has been for me.

attitude is everything.. keep on doing what your doing.. you will get there!

all the best,

Michelle_g_peters 2012-07-12 17:20:00 -0500 Report

No problems with it last night! Im getting used to it.

MAYS 2012-07-12 17:48:25 -0500 Report

Glad to hear that, take your time either your body will get used to it or it won't.
Either way your doctor will do what's best for you, all you have to do is your part on your end!
Together we can manage it, we just have to find the right method and create a plan for you, remember to document your blood glucose readings, what you eat, what you do (daily activities), what medications you take and how you feel (good, or bad) and take this with you on your next medical appointment.
This information will be priceless in helping your medical team to come up with a plan for your success at managing your diabetes!


tabby9146 2012-07-12 12:30:28 -0500 Report

Metformin has been around a very very long time and it very trusted by doctors . mine put me on it when I was diagnosed, now I was only on it 3 months, 3 1/2 at the most, got off because I lost all the weight, and was starting to have low blood sugar spells because of that. Been off now a long time. That was long enough though, that if it had made me sick, like it has done to some, though not very many that I know of, that was plenty of time, more than enough, that if it wouldn't have been right for me, I"d have known it. some get stomach upset with it. But most everyone I know who has diabetes, that I personally know, in my neck of the woods, has been on it for many years with no problems. It is possible to get off medications, maybe not for good, but for a number of years, there are some of us on here who aren't on medication. Good luck to you!

herigoagain1 2012-07-11 09:05:05 -0500 Report

When I started it just a few weeks ago I got sick. I work in a hospital and I talked to a pharmacist and he told me that if I ate what I should and got my numbers under control that Metformin is a good drug. At first I didn't believe him but within a week my stomach couldn't tell I had taken the medicine. Now I take it like any of my other meds and it's no problem.

mary, the diabetes lady
mary, the diabetes lady 2012-07-10 22:54:48 -0500 Report

Hi Michelle, Welcome to DC. I am sorry to hear about your recent diagnosis of diabetes. You will find a soft place to fall on this web site. Everyone is here to support each other.

In terms of the question you have on the medication you are now taking I must tell you that Metformin is one of the best meds for diabetes. Although a small percentage of the diabetic population suffers some nausea and/or diarrhea from this drug, overall it is one medication with the least side effects. More often than not any intestinal upsets clear up within a short time as the body becomes accustomed to the medication. It has been theorized that while metformin is a benefit for diabetics it may also offer some protection against certain types of cancers as well.

I hope your body adjusts to this medication quickly. There's a lot to be learned about controlling diabetes - it is the one disease you can control.

Take care and don't hesitate to ask any questions. Most of the people on this site have had the same questions and will be happy to help you.

MAYS 2012-07-10 19:08:05 -0500 Report

Welcome to the family!

Do not be afraid of the diabetes medication Metformin, it was prescribed to help you to manage your diabetes.
Below is some information that may interest you:


If you have any questions, just ask we are all here to help one another, and once again, "Welcome to the family!"


Jim Edwards
Jim Edwards 2012-07-10 12:55:43 -0500 Report

I am now on 2 a day. At first my stomach didn't like it (now why my stomach wouldn't like something that smells like 3 day old fish, I don't know.) When I was on 1 a day, I would break the pill in half and take one half in the AM with breakfast, and the other with supper. ALWAYS take it with food. I found it best to eat a bit, take it, and eat some more.
It has worked well for me. I just make sure to get it past my nose quickly!

Michelle_g_peters 2012-07-10 09:50:33 -0500 Report

Well, my first night wasnt bad. Had tummy cramping and a couple trips to the bathroom. Will the side effects I have go away? Does my body have to get used to it? Thank you all for the info.

Just Joyce
Just Joyce 2012-07-10 12:00:20 -0500 Report

Hi Michelle, I have been on Metformin for 3 yrs. I had the same problem. Your body has to adjust to it. I dealt with the side effects for two weeks until my girlfriend told me to eat half my dinner, take the pill, eat the other half of dinner and that should help. It did. Now I don't have any side effects and I take it around 8pm without food.

I missed taking the pill and my doctor and pharmacist said that if I miss taking the pill at 8pm to take it first thing in the morning. Then take it at my usual time that evening. I usually wake up about 6 am and if I missed the dose the night before I take it at that time then at 8pm I take it as I normally would.

jigsaw 2012-07-10 05:59:43 -0500 Report

I have taken met for a few years. It has been prescribed for many years and longer then most diabetic medications. It is considered to be one of the safest diabetic medications available according to medical experts.
I did experience some bloating and a less common side effect of constipation. After reducing and cutting the dose in half, the side effects were eliminated.